Arkansas, 2019

Flash Flooding and Hail in Arkansas, August 7 to 10, 2019

August 7 to 10, 2019 · NWS LZK · 9 events in 6 counties and zones

On the 7th, a front pushed into the region. Temperatures were in the 90s, and it was the hottest day of the year so far at some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 7th, a front pushed into the region. Temperatures were in the 90s, and it was the hottest day of the year so far at some locations. At Little Rock (Pulaski County), for example, the mercury reached 99 degrees. It was also humid, and this created heat index values over 110 degrees in spots.

Relief came to parts of the state when hit and miss thunderstorms popped up in the afternoon. The storms gradually worked southward with the front, and unleashed more wind.

A lone storm in western Arkansas cranked out 60 mph gusts about four miles northeast of Ozark (Franklin County). The same storm plowed through Paris (Logan County), and uprooted and snapped trees. There was tree debris on Highway 309.

On the 10th, precipitation setup from northwest into central Arkansas. Birdtown (Conway County) got 5.40 inches of rain, with 5.24 inches just southwest of Houston (Perry County), and 4.50 inches at Toad Suck (Perry County).

At Little Rock (Pulaski County), 3.87 inches of liquid made it the wettest August day since 1978, and the 4th wettest calendar day in August. Records have been kept locally since 1874.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 7, 11:45 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 7, 11:45 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1245 PM CDT Wed Aug 7 2019

.AVIATION...
Northwest flow continues across the area and will bring an MCS
into north Arkansas early this afternoon. Expect some
thunderstorms to become strong or severe with damaging winds the
main threat. This threat will mainly be over the northeast third
of the state. Also anticipate thunderstorms with MVFR conditions.
These should dissipate around sunset. Expect another MCS to
develop in Missouri Thursday morning and move into north Arkansas
a bit earlier than today. VFR conditions are expected except in
the thunderstorms.

&&

.PREV DISCUSSION...(ISSUED 630 AM CDT Wed Aug 7 2019)
DISCUSSION...

Updated to include the 12Z aviation discussion below...

AVIATION...

Some patchy fog will cause some possible MVFR conditions early
this TAF period...but should improve later this morning. Some
isolated to scattered SHRA/TSRA will be possible this
afternoon...with best potential across NRN AR. Expect coverage to
decrease by this evening.

PREV DISCUSSION...(ISSUED 346 AM CDT Wed Aug 7 2019)

SHORT TERM...Today Through Thursday Night

Quiet conditions are ongoing again early this Wed morning across
AR...with just some patchy fog noted. Looking at the bigger
picture...convection continues to the east across portions of
TN/MS/AL early this morning as this activity continues to move SE in
the NW flow aloft. Looking well upstream in this NW upper flow...a
complex of convection is ongoing across portions of the ERN half of
NE. This particular complex is mentioned as it may may have some
impact on the afternoon forecast across portions of AR.

More hot and humid conditions will be seen again this Wed
afternoon...with temps likely similar or possibly a deg or two
warmer for many locations compared to Tue. Dewpts will remain
elevated in the upper 60s to mid 70s...resulting in heat index
values across most of the CWA in the upper 90s to just over 100. The
SRN half of the area will see several locations with max heat index
values warm above 105 deg this afternoon. As a result...a Heat Adv
will be in place for much of the SRN half of the CWA through early
this evening.

Chances for SHRA/TSRA will be seen once again this Wed
afternoon...with generally isolated to widely scattered convection
possible. However...there is some potential for more concentrated or
organized convection this afternoon/early evening across portions of
the CWA. The aforementioned complex of convection over NE early this
morning will continue to progress SE throughout the day towards AR.
Some portion of this complex or the remnants may allow for more
organized convection for portions of the NERN half of the CWA.
Earlier guidance was suggesting less organized convective potential.
However...this complex looks to be dropping SE along an fairly
distinct instability gradient over SRN MO into NRN AR during the
peak heating of the day. As a result...do think the potential
exists for a bit more widespread or organized convection across this
region of the state given the higher instability at peak heating.

As for the SVR Wx threat...a few strong or briefly SVR storms could
be seen with the isolated convection...with gusty winds and locally
heavy rainfall possible with the strongest storms. However...if the
scenario of more widespread convection across NERN half of AR comes
to fruition...the threat for SVR Wx will increase. Forecast
soundings depict ML CAPE over 3k J/kg with impressive mid-level dry
air and low level inverted-V profiles. Forecast D-CAPE are looking
to exceed 1200 J/kg. As a result...do think damaging winds will be
the primary threat across NRN/NERN sections of the area through
early this evening. Given the high instability in the hail growth
zone and the mid level dry air...cannot rule out some large hail as
well.  The heavy rain threat looks to remain isolated as convection
may be moving fairly quickly.

NW flow aloft will continue for Thu...with some scattered convection
remaining in the forecast for portions of the CWA. Residual outflow
boundaries...SFC moisture pooling...and upper level disturbances
passing SE over the state...will all keep some focus for convection
across the CWA on Thu. If convection were to become more widespread
than in previous days...this may prevent widespread hot and humid
conditions...with the threat for seeing heat index values exceed 105
being  more limited to SWRN portions of the CWA. As a result...will
hold off on expanding the Heat Adv into Thu for now.

LONG TERM...Friday Through Tuesday

A large ridge of high pressure roughly centered across TX/OK
panhandle will have a vast influence over the Southern Plains
weather through the long term period. Other large scale features of
noteworthiness include a departing trough that will be centered over
the eastern portion of the Great Lakes. Between these two upper
systems, northwesterly flow is expected to persist across much of
the central CONUS although the pattern continues to suggest a de-
amplification flow regime to more of a zonal pattern late
Tuesday/early Wednesday. On Friday, Saturday and Wednesday, upper
level impulses embedded in the main flow will help to trigger
showers and thunderstorms each of these days. Sunday through
Tuesday, impulses will rotate through the flow well north of
Arkansas thus providing minimal impacts locally. Tight clustering of
ensemble members gives me greater confidence that this scenario will
come to fruition and a warming trend will continue, outside of
higher precipitation chance days of course.

Near the surface, low pressure should be located invof N TX to begin
the period. East of there, southerly return flow will usher a
continuous stream of moisture rich air into the region. Surface wind
fields indicate a weak convergent axis/boundary oriented NW to SE
across portions of N and NE AR with northerly cool and dry air north
of this boundary associated with high pressure over the Northern
Plains. This boundary will remain situated over portions of the
state through Saturday before lifting northward as warm front. With
southerly winds at the surface and in the lower portion of the
atmosphere PW values will be fairly high 2-2.5 inches across all of
AR through Sunday. Locally heavy rainfall will be possible with
convection that does develop, focused along the boundary, given high
amounts of instability and high PW values. Widespread heavy rainfall
is not expected but a few locations may receive one to two inches.
Severe weather is not expected to be widespread, however isolated
damaging winds and marginally severe hail may be possible with the
strongest of storms.

Heading into Sunday, surface high pressure to our north will move
into portions of the Ohio Valley and the surface low over Southern
Plains will lift northwards towards SW KS. Between these features,
abundant moisture and warm air will stream into the region once more
from the south. Temperatures will see a good rebound Sunday through
Tuesday under the influence of high pressure. Highs during this
period will range from the lower to upper 90s with heat indices
likely exceeding heat advisory criteria in many locations.

&&

.LZK Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening FOR Arkansas-Bradley-
Calhoun-Clark-Cleveland-Conway-Dallas-Desha-Drew-Faulkner-
Garland-Grant-Hot Spring-Jackson-Jefferson-Johnson-Lincoln-Logan-
Lonoke-Monroe-Montgomery-Ouachita-Perry-Pike-Polk-Pope-Prairie-
Pulaski-Saline-Scott-White-Woodruff-Yell.

&&

Aviation...51
Hazardous weather outlook, Aug 7, 11:35 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
1235 PM CDT Wed Aug 7 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-081000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
1235 PM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This afternoon and Tonight

Hot and humid conditions are expected for a good portion of the
state through early this evening. Expect heat index values to
warm into the upper 90s to just over 100 degrees for most of the
state. Areas across the southern two-thirds of the state will see
heat index values peak near or over 105 degrees this afternoon.

Isolated to scattered thunderstorms will be possible statewide through
the evening hours. Gusty winds and locally heavy rainfall will be
possible. The north to northeast sections of the state will see
the greatest potential of strong to severe thunderstorms with
damaging winds and even some large hail possible. Locally heavy
rainfall will remain possible.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Isolated to scattered showers and thunderstorms will remain in the
forecast each day through Saturday. While the threat for organized
severe weather looks low at this time...there could still be a
strong storm or two each afternoon.

Heat index values will warm into the upper 90s to just over 100
degrees for at least some portion of the area through early next
week. Some areas may see heat index values exceed 105
degrees...especially late this weekend into early next week. Some
locations across southern Arkansas may see heat index values approach
110 degrees during this time frame.

.Spotter Information Statement...

Spotter activation may be possible this afternoon.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Aug 7, 12:03 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Little Rock AR
103 PM CDT Wed Aug 7 2019

ARZ003-004-012-071830-
Marion AR-Newton AR-Boone AR-
103 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON...WEST
CENTRAL MARION AND SOUTHERN BOONE COUNTIES UNTIL 130 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harrison, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrison...                       Bergman...
Western Grove...                  Valley Springs...
Dugger...                         Olvey...
Capps...                          Crawford...
Bellefonte...                     Everton...
Yardelle...                       Gaither...
Eros...                           Hasty...
Hopewell in Boone County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Arkansas.

LAT...LON 3618 9280 3611 9289 3611 9294 3609 9295
      3607 9294 3600 9304 3622 9323 3635 9307
TIME...MOT...LOC 1803Z 315DEG 12KT 3625 9311

67
Special weather statement, Aug 7, 12:25 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Little Rock AR
125 PM CDT Wed Aug 7 2019

ARZ004-013-071900-
Marion AR-Searcy AR-
125 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEARCY AND SOUTHERN
MARION COUNTIES UNTIL 200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yellville, moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yellville...                      Maumee...
Rush...                           Lion Hill...
Bruno...                          Buffalo City...
Ralph...                          Lone Pine...
Cozahome...                       Mull...
Harriet...                        Maumee Crossing...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Arkansas.

LAT...LON 3620 9248 3618 9247 3618 9246 3617 9244
      3617 9243 3616 9242 3594 9254 3612 9282
      3624 9277
TIME...MOT...LOC 1825Z 292DEG 15KT 3615 9273

67
Special weather statement, Aug 7, 12:39 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Little Rock AR
139 PM CDT Wed Aug 7 2019

ARZ017-071930-
Lawrence AR-
139 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 230
PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Charles State Park, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walnut Ridge...                   Hoxie...
Black Rock...                     Lake Charles State Park...
College City...                   Portia...
Lynn...                           Minturn...
Annieville...                     Powhatan...
Eaton...                          Lauratown...
Clover Bend...                    Calvin...
Coffman...                        Arbor Grove...
Powhatan Historic State Park...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
eastern Arkansas.

LAT...LON 3591 9102 3603 9130 3620 9123 3618 9115
      3617 9115 3615 9112 3615 9108 3613 9109
      3612 9108 3612 9106 3614 9107 3615 9105
      3615 9098 3614 9092
TIME...MOT...LOC 1839Z 288DEG 12KT 3609 9116

Goudsward
Special weather statement, Aug 7, 12:39 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Little Rock AR
139 PM CDT Wed Aug 7 2019

ARZ005>008-015-071915-
Baxter AR-Randolph AR-Sharp AR-Fulton AR-Izard AR-
139 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH...
NORTHEASTERN IZARD...NORTHEASTERN BAXTER...FULTON AND NORTHWESTERN
SHARP COUNTIES UNTIL 215 PM CDT...

At 139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Alton to near Gamaliel
Landing. Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cherokee Village...               Salem in Fulton County...
Ash Flat...                       Horseshoe Bend...
Highland in Sharp County...       Mammoth Spring...
Hardy...                          Oxford...
Viola...                          Franklin...
Ballard...                        Bexar...
Flint Springs...                  Ott...
Gamaliel Landing...               Sturkie...
Byron...                          Myron...
Mammoth Spring State Park...      Agnos...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
eastern and north central Arkansas.

LAT...LON 3612 9174 3642 9241 3650 9223 3650 9125
TIME...MOT...LOC 1839Z 286DEG 28KT 3674 9159 3641 9213

67
Special weather statement, Aug 7, 12:52 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
152 PM CDT Wed Aug 7 2019

ARZ004-013-071930-
Marion AR-Searcy AR-
152 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEARCY AND
SOUTHWESTERN MARION COUNTIES UNTIL 230 PM CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dugger, or 12 miles southwest of Yellville, moving southeast at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall...                       Duff...
Maumee...                         St. Joe...
Pindall...                        Gilbert...
Zach...                           Bruno...
Silver Hill...                    Mull...
Baker Ford...                     Maumee Crossing...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Arkansas.

LAT...LON 3612 9253 3587 9269 3605 9293 3612 9290
      3612 9289 3613 9289 3618 9287
TIME...MOT...LOC 1852Z 292DEG 15KT 3610 9283

67

The radar

The Memphis radar (KNQA), 136 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 7, 12:55 PM CST
Where
Lawrence County, 0.69 mi N of Portia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.090, -91.070

Power lines were downed in Portia.

Thunderstorm Wind, Logan

When
August 7, 3:30 PM CST
Where
Logan County, 1.49 mi NNE of Paris
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.300, -93.720

Several trees were blown down across Highway 309.

Hail, Logan

When
August 7, 3:33 PM CST
Where
Logan County, 1.49 mi NNW of Paris
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.300, -93.740

Flash Flood, Faulkner

When
August 10, 5:58 AM CST to 8:58 AM CST
Where
Faulkner County, 0.69 mi S of Conway to 0.72 mi S of Conway
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.070, -92.450

Flooding was reported in Conway with water over Dave Ward Drive.

Flash Flood, Perry

When
August 10, 6:29 AM CST to 9:29 AM CST
Where
Perry County, 0.89 mi NW of Perryville to 1.34 mi WNW of Perryville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.010, -92.810

Several areas of flash flooding were reported along Hwy. 60 West near Perryville.

Flash Flood, Pulaski

When
August 10, 8:50 AM CST to 11:50 AM CST
Where
Pulaski County, 2.36 mi NNE of Warsaw to 4 mi NNE of Warsaw
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.980, -92.130

Water was covering Hwy. 89.

Flash Flood, Lonoke

When
August 10, 9:04 AM CST to 12:04 PM CST
Where
Lonoke County, 1.83 mi WSW of Cabot to 1.69 mi WSW of Cabot
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.960, -92.050

Water was over the road in the Greyhawk Addition.

Flash Flood, Pulaski

When
August 10, 9:05 AM CST to 12:05 PM CST
Where
Pulaski County, 1.49 mi NNE of Geyer Spgs to 0.4 mi WSW of Little Rock
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.720, -92.340

Little Rock Fire Department reported flash flooding at a few points across Little Rock. Water rescues were performed at Hawthorne and Van Buren Streets in Little Rock. Additional reports of water rescues due to vehicles stranded in high water were coming into the fire department at the time of their report.

Flash Flood, Pulaski

When
August 10, 10:41 AM CST to 1:41 PM CST
Where
Pulaski County, 0.57 mi W of Pulaski to 0.82 mi SW of Pulaski
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.750, -92.330

Several high water rescues were performed across Little Rock due to flash flooding from heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846383, 846384, 846385, 846386, 846387, 846388, 846389, 846390, 846391.